Age 65. I never had migraines except they started 7 years ago. For 2 years, I was on gabapentin to prevent my migraine headaches. During these 2 yrs, I had no headaches; not a single episode. Initially, I was taking 900 mg of gabapentin 3 times a day. Then I started tapering the drug. It was tapered down to 600 mg, tid. Then, 300 mg, tid, 300 mg, bid and finally 300 mg once a day. I was on 300 mg once a day for 45 days during the month of June and partly in July 09; still no headaches. In mid July, I tapered it down to 200 mg, once a day; that's where my headaches came back. Initially, they were minor headaches and they will go away on their own or by taking 500 mg tylenol. Then, things began to slip and began worse and my migraine came back before I knew it.
Presently, I have increased gabapentin doses to 600 mg, tid and I'm also taking virapmil 120 mg/day. My headaches stopped but I have to take precautions. But left side of head is not normal; it is weak. That's where the headaches come.
Hot food, hot water, hot weather, high humidity are triggers.
I was pain free for the last 4 days but slightly hot atmosphere and eating slightly warm food gave me mild migraine which went away with the use of cold air fan and applicacton of ice on my head. But it made my left side of head weak.
Please suggest what I should do.
If you were having good results with Migraine prevention taking gabapentin, I'm curious why you discontinued using it? But there are over 100 medications available for Migraine prevention. So don't lose hope! Take a look at this information:
Migraine preventive medications - too many options to give up!
Also, any changes in your Migraines need to be discussed with your doctor. You've mentioned "left side of head is not normal" please talk to your doctor about this.
Trigger identification and management is an important part of Migraine management and preventing Migraines. You may have some triggers that you can avoid, thus preventing Migraines brought on by those triggers. Do you know what any of your triggers are? When working to identify triggers one of the best tools is a good Migraine diary. You can re.ad more about this and download a free diary workbook in our article Your Migraine and Headache Diary.
I hope this helps,
Hi, Sorry to hear about your suffering.
I wonder whether you really have migraines because I'm a migraine sufferer and Gabapentin has been wonderfully to prevent migraines at 1200mg (check out the research on it). But from the description of your triggers it makes me think of something else because your triggers do not match those of migraine but of trigeminal neuralgia for which Gabapentin is also very helpful but should not be stopped. Have you seen a neurologist for it? If not I really think you should. Take my advice because migraines don't usually develop after 50 (I'm researcher not in medicine but do read medical articles).
I wonder if your face is sensitive to touching, if brushing your teeth is too, etc. These are signs of trigeminal neuralgia. The trigeminal nerve is a cranial nerve and is mostly a sensory nerve for the face and motor nerve for the lower jaw. With the migraine, you either have an aura or not, but invariably feel nauseous, however, the painful side does not feel weak, but it does with trigeminal neuralgia.
All the best in your search and may you find the answer,
i'm currently taking 900 mg per day for migraines. I'm also on verapamil for hbp. The 900mg has been working wonderfully - i've been on it for 1 month. however the past week, i'm having numbness and tingling in my arms and hands. i cut back to 600mg of gabapentin but ended up with migraine and still have the tingling. guess i'm going back to 900mg. do you know if the tingling should go away or do i need to try yet another migraine prevention medicine?
Hello and welcome!
Sometimes the tingling subsides after a several weeks, sometimes not. If not, please mention it to your doctor. I'm not sure about gabapentin, but when topiramate causes tingling like this, some doctors recommend a potassium supplement. I'm just not sure if that works with gabapentin.
BTW, when you took our dosage down and back up, were you doing that with your doctor's supervision? Just thought I'd ask because adjusting this type of medication too quickly can cause problems, including seizures. So, it's important to change dosages under a doctor's supervision. I don't know if you did, so I want to mention it, not just for your benefit, but also for others who may be reading and not know much about these meds.
Good luck. Hope you get your preventive regimen fine-tuned soon. :-)